FDA Drug Safety Communication - No Increased Risk of Prostate Cancer with Parkinson's Disease Medicines containing Entacapone

PUBLISHED: Aug 13, 2019
Relevant to: All Healthcare Organizations

A U.S. Food and Drug Administration (FDA) review of additional data has found no increased risk of prostate cancer with the use of entacapone to treat Parkinson’s disease. The FDA conducted this review after an earlier trial suggested this possible risk. As a result of the new, additional data, FDA recommendations for using Comtan (entacapone) and Stalevo (a combination of entacapone, carbidopa, and levodopa) will remain the same in the prescribing information.

Background:

In March 2010, the FDA alerted the public of a clinical trial suggesting a possible increased risk of prostate cancer with the entacapone component of Stalevo. The FDA subsequently required the Stalevo manufacturer, Novartis, to conduct a study to further evaluate this potential risk. The FDA also studied this issue independently using data from the Department of Veterans Affairs health care system. Based on these additional studies, the FDA has concluded that entacapone use is not associated with an increased risk of prostate cancer.

According to the FDA, medicines that contain entacapone with carbidopa and levodopa have been shown to effectively treat symptoms of Parkinson’s disease such as muscle stiffness, tremors, spasms, and poor muscle control. These medicines have been approved and on the market for almost 20 years. The combination of entacapone with carbidopa and levodopa in Stalevo has been shown to reduce end-of-dose “wearing-off” in patients with Parkinson’s disease to a greater degree than with entacapone alone or with the two-drug combination of carbidopa and levodopa.

Recommendations:

In their Drug Safety Communication, the FDA recommends that:

  • Health care professionals should follow standard prostate cancer screening recommendations for patients.
  • Patient and caregivers should continue to take medicine as prescribed. Talk to your health care professionals with any questions or concerns.

To help FDA track safety issues with medicines, the FDA urges patients and health care professionals to report side effects involving entacapone-containing products or other medicines to the FDA MedWatch program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts